reference : Recurrent heat-related illnesses during antipsychotic treatment

JSON YAML text HTML Turtle N-Triples JSON Triples RDF+XML RDF+JSON Graphviz SVG
/reference/682bbf49-5c57-4e69-b031-d185d2480cf2
Bibliographic fields
reftype Journal Article
Abstract OBJECTIVE: To report a case of recurrent heat-related illnesses associated with the use of benzhexol, chlorpromazine, and zuclopenthixol decanoate. CASE SUMMARY: During the summer of 2004, a 48-year-old man with a history of diabetes mellitus and schizophrenia was twice admitted to the hospital because of heat-related illnesses. On both occasions, he had been working under the sun in an open car park. His medications included benzhexol 2 mg twice daily, chlorpromazine 650 mg at bedtime, and zuclopenthixol decanoate intramuscular injection 600 mg every 4 weeks. In the first admission, the clinical diagnosis was heat stroke. He was discharged home on day 14, with precautionary advice against heat stroke. In the second admission, the clinical diagnosis was heat exhaustion. He was discharged home on day 4 and reminded of the precautions against heat stroke. An objective causality assessment revealed that the adverse event was possibly drug related in the first admission and probably drug related in the second admission. DISCUSSION: Several drugs can impair thermoregulation during exercise or under conditions of environmental heat stress. Anticholinergic drugs or drugs with anticholinergic effects can inhibit sweating and reduce heat elimination. Neuroleptics (antipsychotics), such as phenothiazines, have combined anticholinergic and central thermoregulatory effects. The set point of the temperature regulation center can be elevated by the antidopaminergic effect of antipsychotics, such as phenothiazines and thioxanthenes. CONCLUSIONS: Certain drugs may induce or worsen heat-related illnesses. During a heat wave, special attention should be given to those most at risk, and the importance of preventive measures should be emphasized.
Author Kwok, J. S.S.; Chan, T. Y.K.
DOI 10.1345/aph.1G130
Date Nov
ISSN 1542-6270
Issue 11
Journal The Annals of Pharmacotherapy
Keywords Antipsychotic Agents/*adverse effects/therapeutic use; Body Temperature Regulation/drug effects/physiology; Chlorpromazine/adverse effects/therapeutic use; Clopenthixol/adverse effects/analogs & derivatives/therapeutic use; Diabetes Complications/drug therapy; Heat Exhaustion/*etiology/physiopathology; Heat Stroke/*etiology/physiopathology; Humans; Male; Middle Aged; Muscarinic Antagonists/adverse effects/therapeutic use; Recurrence; Schizophrenia/complications/drug therapy; Trihexyphenidyl/adverse effects/therapeutic use
Language eng
Notes Kwok, Jeffrey S S Chan, Thomas Y K Case Reports Journal Article United States Ann Pharmacother. 2005 Nov;39(11):1940-2. Epub 2005 Sep 20.
Pages 1940-1942
Title Recurrent heat-related illnesses during antipsychotic treatment
Volume 39
Year 2005
Bibliographic identifiers
.reference_type 0
_record_number 18116
_uuid 682bbf49-5c57-4e69-b031-d185d2480cf2